Nebraska, 2010

Tornado in Nebraska, May 16, 2010

May 16, 2010 · NWS GLD · 1 event in 1 county or zone

Isolated rain showers developed during the mid-to-late afternoon hours. One of the showers moved over a surface wind shift line and was able to generate a brief tornado in Dundy county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Isolated rain showers developed during the mid-to-late afternoon hours. One of the showers moved over a surface wind shift line and was able to generate a brief tornado in Dundy county. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 16, 12:41 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, May 16, 12:41 PM MST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
141 PM MDT SUN MAY 16 2010

.DISCUSSION...
141 PM MDT SUN MAY 16 2010

AN H5 TROUGH CONTINUES TO MEANDER OVER THE CENTRAL HIGH PLAINS AND
DIURNAL -TSRA MAY LINGER INTO THE EARLY EVENING HOURS BEFORE LARGE
SCALE FORCING FOR SUBSIDENCE BRINGS A RAPID DEMISE BY 03-04Z.
EVENING POPS WILL BE BASED ON TSRA COVERAGE AROUND 21Z. WET SOIL AND
LIGHT WINDS COMBINED WITH RADIATIONAL COOLING UNDER SUBSIDENT REGIME
IS STILL EXPECTED TO HELP WITH FOG PRODUCTION OVERNIGHT AND THE
CURRENT PLAN IS TO KEEP A MENTION ACROSS MUCH OF THE AREA.

THE INSTABILITY AXIS IS PROGGED TO DEVELOP GENERALLY WEST OF THE
AREA MONDAY AFTERNOON AND PUSHED POPS FURTHER WEST MAINLY IMPACTING
EASTERN CO AFTER 21Z WHERE WEAK CINH IS ANTICIPATED. LLJ/ELEVATED
CAPE SHOULD HELP FOCUS TSRA MAINLY SOUTH OF THE AREA MONDAY NIGHT
AND KEPT THE HIGHEST POPS GENERALLY SOUTH OF I-70.

TUE-THU...AN UNSETTLED PERIOD IS ANTICIPATED IN DIFFLUENT MID/UPPER
FLOW DOWNSTREAM OF MID/UPPER TROUGH TUE-WED. HIGH POPS WILL BE
MAINTAINED THROUGH THE PERIOD WITH SEASONABLY COOL TEMPERATURES
EXPECTED. BETTER AGREEMENT EXISTS BETWEEN GFS/ECMWF SUPPORTING A
MORE NORTHERN TRACK OF MID/UPPER TROUGH AND HIGHER POPS THROUGH THU
ACROSS THE CENTRAL HIGH PLAINS.

FRI-SUN...RISING HEIGHTS/THICKNESS SUPPORTS RISING TEMPERATURES
ACROSS THE CENTRAL HIGH PLAINS FRI-SAT WITH MINIMAL CHANCES FOR DEEP
MOIST CONVECTION. BY LATE IN THE WEEKEND OR EARLY NEXT WEEK A LARGE
TROUGH IS PROGGED TO BECOME ESTABLISHED ACROSS MUCH OF THE WEST. THE
GFS HAS SHOWN VERY LITTLE RUN-TO-RUN CONSISTENCY AND GENERALLY
LEANED TOWARD THE ECMWF WHICH WOULD SUPPORT HIGHER PROBABILITIES FOR
DEEP MOIST CONVECTION/SEVERE WEATHER LATE IN THE WEEKEND AND EARLY
NEXT WEEK.

&&

.AVIATION...
1131 AM MDT SUN MAY 16 2010

FOR 18Z TAFS...SURFACE LOW PRESSURE CENTER LOCATED NEAR HAIGLER
AROUND 17Z WILL CONTINUE TO MOVE TO THE SOUTH DURING THE AFTERNOON
WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP ALONG
AND AHEAD OF THE LOW. CIGS ARE GRADUALLY IMPROVING WITH
HEATING...BUT WILL LIKELY CONTINUE TO BOUNCE BETWEEN MVFR AND VFR
AS SHOWERS MOVE ACROSS THE AREA. WITH LOW DEPARTING TONIGHT EXPECT
SKIES TO CLEAR AND WINDS TO BECOME LIGHT...WHICH MAY ALLOW THE
DEVELOPMENT OF FOG OVERNIGHT. SHORT TERM GUIDANCE HAS REALLY BEEN
OVERDOING CIG/VISBY RESTRICTIONS THE PAST FEW DAYS SO FOR NOW WILL
KEEP FORECASTS OUT OF LIFR CATEGORIES UNTIL PATTERN BECOMES MORE APPARENT.

JRM

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, May 16, 9:28 AM MST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1028 AM MDT SUN MAY 16 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1028 AM MDT SUN MAY 16 2010 /1128 AM CDT SUN MAY 16 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AND EARLY TONIGHT
WITH SMALL HAIL AND LIGHTNING BEING THE MOST LIKELY THREAT WITH ANY
STORM THAT FORMS.

THERE IS A SMALL THREAT FOR A BRIEF TORNADO DURING THE EARLY AFTERNOON
HOURS ALONG AND SOUTH OF A WESKAN TO OBERLIN LINE. THIS THREAT IS
EXPECTED ONLY IN THE VICINITY OF A SLOW MOVING LOW PRESSURE CENTER
THAT IS MOVING SOUTH ACROSS THE AREA...AND IS NOT EXPECTED TO BE A
WIDESPREAD THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE NEARLY EVERY AFTERNOON
AND NIGHT AS A VARIETY OF WEATHER DISTURBANCES AND STORM SYSTEMS
IMPACT THE AREA. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED THROUGH
MUCH OF THE WEEK

A MORE ACTIVE PATTERN IS EXPECTED TO DEVELOP DURING THE
WEEKEND...BRINGING THE POTENTIAL FOR SEVERE THUNDERSTORMS THROUGH
THE BEGINNING OF NEXT WEEK

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

JRM

In the hours before

Local storm report, May 16, 11:04 AM MST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1204 PM MDT SUN MAY 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     HEAVY RAIN       5 E OAKLEY              39.13N 100.76W
05/16/2010  M1.80 INCH       GOVE               KS   EMERGENCY MNGR

            24 HOUR PRECIPITION ENDING AT TIME REPORT.

1202 PM     HEAVY RAIN       4 E OAKLEY              39.13N 100.78W
05/16/2010  M1.90 INCH       GOVE               KS   EMERGENCY MNGR

            24 HOUR PRECIPITATION ENDING AT REPORT TIME

&&

JMARTIN

The radar

The Goodland radar (KGLD), 102 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Dundy

When
May 16, 2:14 PM MST to 2:17 PM MST
Where
Dundy County, 16.92 mi NNW of Parks
Rating
EF0
Path length
0.25 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
40.280, -101.830

Brief duration of 3-4 minutes estimated by a spotter and relayed through law enforcement.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyThe tornado archive for Nebraska, 2010Warnings in Nebraska, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220416.